Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 243, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2018, 4:48 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2018, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 24, 2018, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 159 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
496 WUUS53 KDMX 242148 SVRDMX IAC109-189-242230- /O.NEW.KDMX.SV.W.0243.180824T2148Z-180824T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 448 PM CDT FRI AUG 24 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Kossuth County in north central Iowa... Northwestern Winnebago County in north central Iowa... * Until 530 PM CDT. * At 448 PM CDT, a severe thunderstorm was located 9 miles southwest of Elmore, or 17 miles southeast of Fairmont, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Buffalo Center, Swea City, Thompson, Lakota, Rake and Ledyard. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines . && LAT...LON 4350 9368 4335 9364 4339 9437 4350 9435 TIME...MOT...LOC 2148Z 273DEG 27KT 4343 9425 HAIL...1.25IN WIND...<50MPH $$ Boksa
3 follow-up statements
153
WWUS53 KDMX 242202
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
502 PM CDT FRI AUG 24 2018
IAC109-189-242230-
/O.CON.KDMX.SV.W.0243.000000T0000Z-180824T2230Z/
Kossuth IA-Winnebago IA-
502 PM CDT FRI AUG 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN KOSSUTH AND NORTHWESTERN WINNEBAGO COUNTIES...
At 500 PM CDT, a severe thunderstorm was located 8 miles south of
Elmore, or 22 miles north of Algona, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated. At 458 PM CDT radar indicated a severe
thunderstorm capable of producing ping pong ball sized hail
just south of Ledyard.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Buffalo Center, Swea City, Thompson, Lakota, Rake and Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4350 9368 4335 9364 4339 9437 4350 9435
TIME...MOT...LOC 2200Z 286DEG 30KT 4339 9412
HAIL...1.50IN
WIND...<50MPH
$$
Boksa758 WWUS53 KDMX 242210 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 510 PM CDT FRI AUG 24 2018 IAC109-189-242230- /O.CON.KDMX.SV.W.0243.000000T0000Z-180824T2230Z/ Kossuth IA-Winnebago IA- 510 PM CDT FRI AUG 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN KOSSUTH AND WEST CENTRAL WINNEBAGO COUNTIES... At 509 PM CDT, a severe thunderstorm was located 8 miles south of Elmore, or 22 miles north of Algona, moving east at 30 mph and weakening. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Buffalo Center, Lakota and Ledyard. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines. && LAT...LON 4346 9396 4337 9395 4338 9424 4346 9420 TIME...MOT...LOC 2209Z 288DEG 16KT 4339 9411 HAIL...1.00IN WIND...<50MPH $$ Boksa
071
WWUS53 KDMX 242224
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
524 PM CDT FRI AUG 24 2018
IAC109-189-242232-
/O.EXP.KDMX.SV.W.0243.000000T0000Z-180824T2230Z/
Kossuth IA-Winnebago IA-
524 PM CDT FRI AUG 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH AND WEST
CENTRAL WINNEBAGO COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
Remember, a Severe Thunderstorm Warning still remains in effect for
east central Kossuth County...Northwest Hancock County and Southwest
Winnebago County until 600 PM CDT.
LAT...LON 4346 9396 4337 9395 4338 9424 4346 9420
TIME...MOT...LOC 2222Z 273DEG 27KT 4339 9399
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:37 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 24, 3:37 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 337 PM CDT Fri Aug 24 2018 .SHORT TERM.../Tonight through Saturday/ Issued at 336 PM CDT Fri Aug 24 2018 Severe Threat Short-wave trough and associated low pressure system continue to move across the central Plains into the upper-Midwest, sweeping a warm front and cold front through the area. As of 3 PM the a triple point has developed and is analyzed over the Iowa-Nebraska state line. Surface flow has remained southwesterly this afternoon supporting the warm-moist airmass. Thick cloud cover this morning has moved eastward nearly out of the CWA, leaving clear skies over most of central Iowa. The CAMs have substantially backed off on thunderstorm development over the CWA, focusing them more eastward. However, with ongoing insolation in the mid to late afternoon, SBCAPE values have recovered to near 2500 J/kg over central Iowa with 100 hPa MLCAPE near 1000 J/kg, where skies have been clearing for the last several hours. There are also a few cumulus clouds beginning to appear, as well as several cloud streets and evidence of convective rolls. Special 18z RAOB from DVN depicts 7.0C/km lapse rates between 700 and 500 hPa, with 0-6 KM bulk shear of 55 knots. 0- 1 km SRH was nearly 200 m^2/s^2. Over central Iowa, these values are likely a tad weaker, but cannot be overlooked. Although the CAMs are favoring the threat to be more eastward than our CWA, WAA coupled with the clearing skies and approaching warm front is still favorable for storm development this afternoon through the evening along and east of Interstate 35. Storms that do initiate will have potential to be severe, with large hail and damaging winds being the main threats. An isolated tornado cannot quite be ruled out yet. As the system continues to move eastward overnight, a ridge develops behind it over the central Plains. While not well amplified, subtle AVA will return to the area of Saturday leading to clear skies and warm conditions. Afternoon high temperatures will be in the mid 80s northward, with lower 90s possible southward. .LONG TERM.../Saturday night through Friday/ Issued at 336 PM CDT Fri Aug 24 2018 Sunday Through Monday... continues to look like an active wx day. Not too much deviation from yesterday's forecast, so confidence has increased. Synoptically, a robust area of high pressure/anticyclonic flow will be in place across the SE CONUS. Meanwhile, a longwave trough will reach from Canada, along the Rockies and into New Mexico. This will sandwich Iowa in strong SW flow. It still appears two shortwaves will pass through Iowa on Sunday... the first wave during the morning hours, and the second, more potent, wave during the evening hours. The first wave, tracing back to near the Four Corners region, continues to look very weak and disorganized. The second wave can be traced back to southern New Mexico. The first wave looks to have some decent height falls with it, but there is not much in place for a mechanism to get convection to be surface-based. This wave should also be passing through western to northern Iowa from around 09z-15Z Sun, which is not a climatologically favored time for strong convection. So at this time, am looking at an area of low-impact/low-QPF showers with an isolated rumble of thunder or two possible. Sunday evening is when more support arrives, as evidence by a 50KT LLJ oriented from SW to NE overspreading most of the state. Instability will be sufficient for convection as MUCAPE values reach 3000 J/KG. There seems to be a concentration of steeper low-level lapse rates in SW Iowa, coincident with the nose of the theta-e ridge and strong moisture transport into Iowa. Forecast hodographs look very impressive across SW Iowa Sunday evening. Ultimately, am hopeful the SPC will catch on and upgrade the severe wx threat across SW/western Iowa on Sunday as large hail and a tornado or two cannot be ruled out at this time. With 850mb temps pushing +21C to +23C across Iowa, with strong WAA in place, temps should have no problem reaching the low 90s. Thus have increased temps vs guidance. This synoptic/mesoscale setup remains in place for Monday... with the LLJ/slug of strong moisture transport shifting slightly eastward. So will have to watch for potentially strong to severe wx across central to eastern Iowa for Monday evening... though threat may be lessened. Tuesday through Thursday... Long-range models still struggling at timing of cold fropa from cold front attendant to a sfc low passing along the Canada/US border sometime on Tuesday. Both the 00z and 12z Fri ECMWF runs slowed down the progression of the fropa and are in line with the GFS, which ever so slightly sped up its rendering of the fropa. Thus have gone with consensus for fropa timing. Notable result is increased temperatures across central to SE Iowa. Afternoon convection now possible as well across central Iowa... with strong to severe thunderstorms certainly unable to be ruled out at this time. Very strong push of cold air behind this front as 850mb temps go from +20C or so at 12z Tue to +13C or so on 12z Wed. Cooler temperatures short-lived, however as WAA looks to infiltrate Iowa once again heading into the weekend... Friday and Beyond... Conditions beginning to become favorable for well above-normal temperatures across the upper Midwest. For the past few days, both long-range models have been hinting at trying to establish another death ridge across the Ozarks. The good news is there is a lot of time between now and next weekend for things to change. If things do not change, 850 temps of +25C would likely be advected into Iowa, yielding a prolonged period of highs in at least the mid 80s-low 90s across Iowa. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1227 PM CDT Fri Aug 24 2018 Low IFR ceilings will be moving out of the area between 1900 and 2000 UTC. Main concern this afternoon will be the development of rain showers and thunderstorms. A few thunderstorms could be severe. At this time, hard to determine if thunderstorms will directly impact terminals. For now, have left VCTS in most TAFs. Patchy fog may develop in southwest and northeast Iowa overnight, dependent on how much rainfall actually occurs. At the end of the period, conditions will clear up. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Krull LONG TERM...Kotenberg AVIATION...Krull
Hazardous weather outlook, Aug 24, 3:39 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 339 PM CDT Fri Aug 24 2018 IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-252045- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Taylor- 339 PM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms will be possible today into the early evening although most location will remain dry. Marginally severe hail and wind gusts will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Starting Sunday, there will be a thunderstorm threat from time to time into next week. A few storms on Sunday evening may be strong to severe, with large hail and an isolated tornado the main threats. The overall severe weather threat for next week is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, though it cannot be completely ruled out Sunday evening. IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075- 082>086-093>097-252045- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold- Decatur-Wayne-Appanoose-Davis- 339 PM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe thunderstorms later this afternoon into this evening. Scattered strong to severe storms are expected with large hail and damaging wind. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Starting Sunday, there will be a thunderstorm threat from time to time into next week. A few storms on Sunday evening may be strong to severe, with large hail and an isolated tornado the main threats. The overall severe weather threat for next week is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary later today into the evening across southern Iowa, and cannot be ruled out for next Sunday evening. Kotenberg
In the hours before
Special weather statement, Aug 24, 4:29 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Des Moines IA 429 PM CDT FRI AUG 24 2018 IAZ004>006-242230- Kossuth IA-Winnebago IA-Emmet IA- 429 PM CDT FRI AUG 24 2018 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN IOWA ... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over Iowa Lake, or 11 miles south of Fairmont, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Iowa Lake, Rake and Ledyard. LAT...LON 4350 9390 4342 9386 4342 9447 4350 9449 TIME...MOT...LOC 2128Z 268DEG 23KT 4348 9441 Boksa
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:38 AM CDT | Special Weather Statement | DMX | Crawford | 52 min |
| Aug 24, 9:55 AM CDT | Special Weather Statement | DMX | Greene | 35 min |
| Aug 24, 4:29 PM CDT | Special Weather Statement | DMX | Kossuth | 61 min |
| Aug 24, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 40 min |
| Aug 24, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 49 min |
| Aug 24, 6:22 PM CDT | Special Weather Statement | DMX | Worth | 53 min |
| Aug 24, 6:33 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock | 27 min |
| Aug 24, 6:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.